Can’t sleep? Expert explains how your supplements might be to blame

We had no idea...

We’re all aware of the benefits that supplements can have on our health and wellbeing. However, with the wealth of different options out there, it’s hard to know what will work for us. Plus, there is no one-size-fits-all approach with supplements.

Clarissa Lenherr, nutritional therapist for personalised healthcare service bioniq LIFE, explains that factors such as the environment, genetics, microbiomes (the bacteria in our stomach), physical build and more can dictate and influence the effect of a supplement on your health.

Clarissa adds, “The problem with starting a supplement regime from home, or based on what you have read online, is that it is all about trial and error – which can be incredibly time-consuming, expensive, and most of all frustrating and can have adverse effects.”

Credit: Getty Images

Here, Clarissa reveals the key signs that your supplements need a shake up…

Your symptoms haven’t improved

This might seem obvious, but if your symptoms or targeted concerns have not improved since starting your supplement regime, this could be an indicator that you are not taking the right ones for you.

“However, be mindful that supplements can take a few days, weeks or even months to perform, so don’t quit too early. If your supplement is meant to slow down the development of a disease, or strengthen/rebuild damaged cells or systems, it won’t be fast acting,” says Clarissa.

“Healing takes time and so does your body’s adjustment to something new.”

Digestive changes

“Listen to your digestive system”, says Clarissa. “If you’ve noticed digestive changes since starting your regime, you might want to reconsider your selection. If a supplement does not agree with your digestive system, this could impact its absorption and cause disruption.”

What’s more, high doses of certain supplements can lead to nausea, diarrhoea and constipation. If this happens, try a different supplement or reduce your dosage to see if this helps.

Do bear in mind though that your digestive system can take time to adjust to new supplements. If issues continues for longer than one to two weeks, consult a registered healthcare professional.

You can’t sleep

“This could be a warning that you need to reconsider your routine”, says Clarissa.

She adds, “Consuming supplements at the wrong time of day can impact our sleep quality and quantity. For example, taking energy producing B vitamins in the afternoon or evening, can prevent us from becoming tired.”

Your skin has broken out

“Some supplements can wreak havoc on skin,” says Clarissa. For example, Biotin, one of the many vitamins that you are supposed to supplement in your body, is commonly associated with acne outbreaks and could be a sign that you are on too high a dose.

Credit: Getty Images

So, what’s the solution?

Clarissa says it’s key to get tested and personalise your approach.

“Before taking a supplement, check whether you actually need that specific vitamin/mineral/herb/combination. A simple way to check for common deficiencies is to have a blood test and then obtain advice from a professional on the supplements on the dosing and length of time needed to correct your imbalances.”

Clarissa recommends personalised supplement service bioniq, RRP £250 available from their website.

Most Popular